Alert archive / Texas / River Flood Warnings in 2009
River Flood Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Apr 18, 2009, 5:37 PM CDT for Galveston County, Harris County, Texas. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2009, 5:37 PM CDT (22:37 UTC)
- Expired
- Apr 19, 2009, 9:03 PM CDT
- In force
- 27 hr
- Issued by
- NWS Houston/Galveston, TX
- Flood severity
- Minor
Counties Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek at Friendswood (HCCT2). The gauge peaked at 15.72 ft at Apr 19, 2009, 1:00 AM CDT.
- Action stage
- 7 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08077600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Apr 18, 5:08 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 18, 5:08 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
508 PM CDT SAT APR 18 2009
.DISCUSSION...
FORECAST UPDATED AGAIN TO TAKE SOME OF THE NORTHERN COUNTIES OUT OF
THE FLOOD WATCH. THE FLOOD WATCH REMAINS IN EFFECT GENERALLY ALONG AND
SOUTH OF THE I-10 CORRIDOR THROUGH 9 PM. SOME LOCALLY HEAVY RAINFALL
WILL STILL BE POSSIBLE IN THE WATCH AREA THROUGH THE MID EVENING
HOURS. STILL HARD TO BELIEVE SOME OF THE RAINFALL RATES OBSERVED
IN THE AREA DURING THIS AMAZING HEAVY RAINFALL EVENT. 42
&&
.PREV DISCUSSION... /ISSUED 420 PM CDT SAT APR 18 2009/
DISCUSSION...
FORECAST PACKAGE UPDATED FOR THE REMOVAL OF TORNADO WATCH 165. GALVESTON
BAY...CHAMBERS COUNTY...AND ADJACENT WATERS ARE THE ONLY AREAS LEFT
THAT ARE AT RISK FOR SEVERE STORMS. STILL WORKING ON UPDATING THE FLOOD
WATCH PRODUCTS AS WE CONTINUE IN WARNING MODE FOR THE BUCKETS OF RAIN
THAT FELL BETWEEN HOUSTON AND GALVESTON THIS AFTERNOON. 42
PREV DISCUSSION... /ISSUED 323 PM CDT SAT APR 18 2009/
DISCUSSION...
ISSUED A COASTAL FLOOD STATEMENT FOR THE GALVESTON BAY AREA.
MARINE...
VERY STRONG EASTERLY FLOW HAS JACKED TIDES UP TO 2 TO 4.5 FEET
AND HAVE A SHORT DURATION COASTAL FLOOD STATEMENT OUT FOR THIS
EVENT.
45
PREV DISCUSSION... /ISSUED 319 PM CDT SAT APR 18 2009/
DISCUSSION...
THE STRONGEST SHOWERS AND THUNDERSTORMS...SOME PRODUCING EXTREMELY HEAVY
RAINFALL AND SUSTAINED WINDS EASILY REACHING 40 TO 50 MPH...CONTINUE
TO WORK THEIR WAY FURTHER TOWARD THE EAST AND THE COAST WHERE THE BEST
INSTABILITY RESIDES. AMAZINGLY IMPRESSIVE HEAVY RAIN PRODUCING STORMS
ARE BEGIN FED BY STRONG EAST TO SOUTHEAST WINDS...EAGLE POINT AT 2:36
PM HAD SUSTAINED ESE WINDS AT 37 KNOTS. RAINFALL RATES OF AT LEAST 3
TO 4 INCHES PER HOUR HAVE BEEN COMMONPLACE WITH TODAYS STORMS RESULTING
IN SERIOUS FLOODING AS PRECIPITABLE WATER VALUES HAVE TOPPED 2 INCHES
PER GPS MET DATA. PEARLAND RECORDED 1.53 INCHES OF RAIN IN 12 MINUTES
BETWEEN 2:25 PM AND 2:37 PM. FOR NOW...THE FLOOD WATCH FOR THE REMAINING
COUNTIES IS STILL SET TO EXPIRE THIS EVENING. THIS LOOKS TO BE ON TRACK.
THE RISK FOR SEVERE WEATHER HAS DIMINISHED FOR LOCATIONS FURTHER INLAND...AND
WELL ADDRESS THIS AGAIN AROUND THE EXPIRATION TIME FOR TORNADO WATCH
165. THE REST OF THE FORECAST HAS NOT CHANGED. EXPECT A DRIER AIRMASS
TO BEGIN TO FILTER INTO THE AREA THIS EVENING WITH ALL RAINS COMING
TO AN END OVERNIGHT. PATCHY FOG IS POSSIBLE OVERNIGHT AND EARLY TOMORROW
MORNING IF WE CAN GET SKIES TO CLEAR. A DRY NORTHWEST FLOW ALOFT WILL
BRING COOLER NIGHTS AND MILD DAYS TO THE AREA THROUGH MIDWEEK. A RETURN
FLOW SETS UP FOR THE SECOND HALF OF THE WEEK RESULTING IN A WARMING
TREND. AFTER A DRY WEEK...WE COULD SEE SOME STREAMER SHOWER DEVELOPMENT
NEXT WEEKEND. 42
AVIATION...
A CLUSTER OF STRONG STORMS WILL PERSIST OVER HOUSTON AREA TAF
SITES THIS AFTERNOON. HAVE BUMPED WINDS UP IN THE TAFS NEAR
STORMS. MISERABLE FLYING WEATHER EXPECTED WITH CIGS MVFR TO LIFR.
CLEARING CONDITIONS EXPECTED OVER N/NW TAF SITES THIS AFTERNOON.
SKIES WILL BRIEFLY CLEAR TONIGHT BUT WITH ABUNDANT LOW LEVEL
MOISTURE...LIGHT WINDS AND SFC DEW POINTS IN THE LOWER 60S...FEEL
DENSE FOG IS A GOOD BET. VFR CONDITIONS EXPECTED AFTER 15Z SUNDAY.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 59 79 50 76 50 / 30 10 0 0 0
HOUSTON (IAH) 63 82 52 77 51 / 70 10 0 0 0
GALVESTON (GLS) 67 78 60 75 59 / 70 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
WALLER...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...42
AVIATION/MARINE...43Hazardous weather outlook, Apr 18, 5:01 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 501 PM CDT SAT APR 18 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-191200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 501 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH AND COME TO AN END THIS EVENING AS THE LAST OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE AREA. IF ADDITIONAL RAINS OCCUR OVER LOCATIONS THAT HAVE ALREADY RECEIVED HEAVY RAINS SINCE FRIDAY...FLOODING WILL BE POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR. A DRIER AIRMASS WILL FILTER INTO THE AREA THIS EVENING AND OVERNIGHT AND WILL BRING TO AN END THIS WEATHER EVENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Apr 18, 4:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLASH FLOOD HOUSTON 29.77N 95.39W
04/18/2009 HARRIS TX TRAINED SPOTTER
FEEDER ROADS FLOODED AT INTERSTATE 45 AND ALMEDA ROAD.
PARKING LOTS FLOODED AT ALMEDA MALL AND NEARBY RETAIL
SHOPS WITH SOME WATER INTO BUILDINGS. NUMEROUS CARS
STRANDED.
&&
CMMLocal storm report, Apr 18, 4:27 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FLASH FLOOD DICKINSON 29.45N 95.07W
04/18/2009 GALVESTON TX AMATEUR RADIO
PEOPLE STRANDED IN CARS. WATER RESCUES ONGOING.
&&
DREILLYLocal storm report, Apr 18, 4:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FLASH FLOOD DICKINSON 29.45N 95.07W
04/18/2009 GALVESTON TX AMATEUR RADIO
PEOPLE STRANDED IN CARS. WATER RESCUES ONGOING ALONG
ROUTE 646.
&&
DREILLYLocal storm report, Apr 18, 4:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
440 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG CLEAR LAKE SHORES 29.55N 95.03W
04/18/2009 GALVESTON TX AMATEUR RADIO
LARGE TREES DOWNED IN CLEAR LAKE FOREST SUBDIVISION.
&&
DREILLYLocal storm report, Apr 18, 4:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FLASH FLOOD WEBSTER 29.53N 95.12W
04/18/2009 HARRIS TX AMATEUR RADIO
WATER 14 TO 16 INCHES DEEP PIPERS MEADOW SUBDIVISION
&&
DREILLYLocal storm report, Apr 18, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
520 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG 5 NNW EL CAMPO 29.26N 96.31W
04/18/2009 WHARTON TX LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR NEW TAITON
&&
DREILLYThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:25 PM CDT | River Flood Warning | HGX | Jackson, Lavaca | 3 days |
| Apr 17, 9:25 PM CDT | River Flood Warning | HGX | Jackson, Lavaca | 4 days |
| Apr 17, 9:25 PM CDT | River Flood Warning | HGX | Jackson | 5 days |
| Apr 17, 11:51 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 39 min |
| Apr 18, 2:37 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 38 min |
| Apr 18, 6:41 AM CDT | Marine Weather Statement | HGX | 2 hr | |
| Apr 18, 7:39 AM CDT | Areal Flood Advisory | HGX | Burleson, Washington | 3 hr |
| Apr 18, 9:35 AM CDT | Small Craft Advisory | HGX | 9 hr | |
| Apr 18, 9:37 AM CDT | Tornado Warning | HGX | Grimes, Madison, Walker | 23 min |
| Apr 18, 9:47 AM CDT | Tornado Warning | HGX | Austin, Colorado, Washington | 43 min |
| Apr 18, 9:54 AM CDT | River Flood Warning | HGX | Jackson | 4 days |
| Apr 18, 10:32 AM CDT | Tornado Warning | HGX | Washington | 28 min |
| Apr 18, 10:49 AM CDT | Tornado Warning | HGX | Grimes, Walker | 26 min |
| Apr 18, 10:52 AM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Washington | 3 hr |
| Apr 18, 11:12 AM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Waller | 3 hr |
| Apr 18, 11:33 AM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Waller | 2 hr |
| Apr 18, 11:40 AM CDT | Severe Thunderstorm Warning | HGX | Wharton | 50 min |
| Apr 18, 11:44 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Wharton | 2 hr |
| Apr 18, 12:02 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 43 min |
| Apr 18, 12:08 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend, Wharton | 37 min |
| Apr 18, 12:15 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, San Jacinto | 45 min |
| Apr 18, 12:26 PM CDT | Special Marine Warning | HGX | 64 min | |
| Apr 18, 12:43 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend | 47 min |
| Apr 18, 12:46 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 119 min |
| Apr 18, 1:22 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston | 3 hr |
| Apr 18, 1:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 46 min |
| Apr 18, 1:30 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Wharton | 45 min |
| Apr 18, 1:42 PM CDT | Flash Flood Warning | HGX | Chambers, Harris | 3 hr |
| Apr 18, 2:02 PM CDT | Flash Flood Warning | HGX | Austin, Colorado, Fort Bend, Wharton | 3 hr |
| Apr 18, 2:06 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 24 min |
| Apr 18, 2:13 PM CDT | Special Marine Warning | HGX | 92 min | |
| Apr 18, 3:04 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Wharton | 55 hr |
| Apr 18, 3:05 PM CDT | Special Marine Warning | HGX | 55 min | |
| Apr 18, 3:05 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Galveston, Harris | 40 min |
| Apr 18, 3:20 PM CDT | Coastal Flood Statement | HGX | Chambers, Galveston | 3 hr |
| Apr 18, 3:33 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 42 min |
| Apr 18, 3:46 PM CDT | Tornado Warning | HGX | Brazoria, Galveston | 29 min |
| Apr 18, 4:04 PM CDT | Tornado Warning | HGX | Galveston | 19 min |
| Apr 18, 4:07 PM CDT | River Flood Warning | HGX | Galveston, Harris | 38 hr |
| Apr 18, 4:07 PM CDT | Special Marine Warning | HGX | 53 min | |
| Apr 18, 4:12 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 33 min |
| Apr 18, 4:15 PM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 3 hr |
| Apr 18, 4:19 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 41 min |
| Apr 18, 4:23 PM CDT | Areal Flood Advisory | HGX | Harris | 3 hr |
| Apr 18, 4:24 PM CDT | River Flood Warning | HGX | Harris | 18 hr |
| Apr 18, 4:24 PM CDT | Special Marine Warning | HGX | 96 min | |
| Apr 18, 4:46 PM CDT | Areal Flood Advisory | HGX | Brazoria | 3 hr |
| Apr 18, 4:59 PM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda, Wharton | 2 hr |
| Apr 18, 4:59 PM CDT | River Flood Warning | HGX | Harris | 17 hr |
| Apr 18, 5:21 PM CDT | River Flood Warning | HGX | Montgomery | 52 hr |
| Apr 18, 5:21 PM CDT | River Flood Warning | HGX | Harris, Liberty | 17 hr |
| Apr 18, 5:21 PM CDT | River Flood Warning | HGX | Montgomery | 17 hr |
| Apr 18, 5:21 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 4 hr |
| Apr 18, 5:21 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 17 hr |
Nearby
River Flood Warnings in Texas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.